Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 193, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2001, 6:50 PM CDT for Hayes County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 19, 2001, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 19, 2001, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hayes County, NE
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:05 PM CDT | Hail 0.75 | Hayes Center, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1790 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 192350 SVRLBF NEC085-200045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 650 PM CDT THU JUL 19 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA * UNTIL 745 PM CDT * AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF HAMLET...OR ABOUT 11 MILES WEST OF HAYES CENTER...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER FARM AND RANGELANDS OF WEST CENTRAL HAYES COUNTY WEST OF HAYES CENTER. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4037 10130 4038 10101 4068 10101 4067 10131 $$ CLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:25 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 2:25 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT THU JUL 19 2001
...FORECAST PROBLEM IS STILL THE LOCATION, INTENSITY, AND COVERAGE
OF CONVECTION...
...18Z SYNOPSIS...
SURFACE DEWPOINTS AND THE GOES DERIVED PRECIPITABLE WATER
INDICATED THAT THE PLUME OF DEEP MOISTURE ARCS ALONG A CDR-SFD-SUX-
OMA AXIS. THE LAPS-DERIVED LIFTED INDICES, CONVECTIVE INHIBITION,
AND POSITIVE ENERGY INDICATES THAT THE MOST INSTABILITY IS IN
SOUTH CENTRAL SOUTH DAKOTA AND NORTHWEST KANSAS. THE MSAS SHOWS A
SURFACE TEMPERATURE ADVECTION COUPLET ALONG A VTN-MHN-LXN LINE
WHICH MAY BE THE REMNANTS OF A CONVECTIVE BOUNDARY. IT ISN'T SHOWING
SIGNIFICANT ADVANCE OR RETREAT. ANOTHER BOUNDARY SHOULD BE ALONG
THE EDGE OF THE SHADED AREA IN THE SOUTHEAST. SURFACE LAPS SHOWS THE
WEAKEST CONVECTIVE INHIBITION IN EASTERN COLORADO. THAT IS ALSO THE
LOCATION OF A 700MB TROUGH DISCERNIBLE IN THE WIND PROFILERS. FROM
THE SHEAR BETWEEN 700MB AND 500MB THE THERMAL WIND IS DIRECTED TOWARD
THE NORTH ACROSS THE 700MB WIND INDICATING SOME ELEVATED
FRONTOGENESIS IN EASTERN COLORADO.
...MODELS...
THE ETA DID WELL IN LOCATING THE COLORADO 700MB TROUGH. IT ALSO
APPEARS TO HAVE A GRIP ON THE MOISTURE PATTERN IN THE LOWER LEVELS.
THE AVN AND ETA ARE IN REMARKABLE AGREEMENT WITH BOTH SYNOPTIC AND
MESOSCALE FEATURES IN THE UPPER LEVELS AND WITH THE SYNOPTIC SCALE
IN THE LOWER LEVELS. WILL BLEND THE ETA WITH BOUNDARY LAYER
ANALYSIS IN ATTEMPTING TO LOCATED CONVECTION FOR TONIGHT. THE AVN
WILL DO FINE FOR DAYS 3-4 WITH THE ETA PREFERRED FOR DAYS 1 AND 2.
SINCE LAST NIGHT'S MRF AND THIS MORNING'S AVN ARE MUTUALLY
SUPPORTIVE...THE MRF WILL BE USED FOR DAYS 5-7.
...FORECAST...
IN THE OVERVIEW...THE CONTINENTAL PATTERN CONTINUES WITH THE
PERSISTENT UPPER LEVEL HIGH IN THE SOUTH CENTRAL AND SOUTHWEST U.S.
KEEPING THE PACIFIC VORTICES TRACKING ACROSS THE CANADA-U.S.
BORDER. THE SMALLER VORTICITY MAXIMA WILL CONTINUE CROSSING THE
CENTRAL PLAINS ON AN 18-36 HOUR PERIOD. IN TEMPERATURES FROM DAY TO
DAY...THE 850MB TEMPERATURES SHOW NO CHANGE IN THE DAYTIME THROUGH
MONDAY. A DROP OF 4-8C IS INDICATED ON TUESDAY WITH THE LOWER
VALUES CONTINUING WEDNESDAY. THEN AND INCREASE OF 2-4C IS INDICATED
FOR THURSDAY.
THE FEATURES DISCUSSED IN THE SYNOPSIS POINT TO INITIAL
CONVECTIVE DEVELOPMENT INCREASING IN EASTERN COLORADO AND IN THE
NEBRASKA PANHANDLE. ENTRAINMENT IN THE CONVECTION WILL RESULT IN SOME
COOLING IN THE UPPER LEVELS. THIS MAY WORK TO ERODE THE CAP ENOUGH TO
GENERATE CONVECTION IN SOUTHWEST NEBRASKA. THE LOW LEVEL JET IS
BEGINNING TO BECOME MANIFEST FROM SOUTH CENTRAL TO NORTHEAST KANSAS.
WITH THE DEEP MOISTURE IN EASTERN NEBRASKA...THAT SHOULD PROVIDE A
FOCUS FOR DEVELOPMENT OF A CONVECTIVE SYSTEM IN SOUTHEAST NEBRASKA.
THE DEEP MOISTURE PLUME TURNING TO THE NORTHWEST MAY PRODUCE ANOTHER
SYSTEM THAT WOULD TRACK EAST SOUTHEAST ACROSS THE NORTHERN BORDER OF
THE STATE. IN THE NORTH PLATTE, BROKEN BOW, AND MULLEN AREAS...I
WILL GO WITH ONLY 20 PERCENT POPS. AFTER COORDINATING WITH OAX, GLD,
CYS, RAP, AND GID...I WILL GO WITH A DRY (NO HIGHER THAN 20 PERCENT)
DOUGHNUT BOUNDED BY MHN, BBW, OGA, AND LBF WITH 40 POPS IN THE
PANHANDLE, AND 30 PERCENT IN THE REST OF THE SURROUNDING AREA.
ON FRIDAY...FAIRLY DEEP (AT LEAST 800-650MB) PETTERSON
FRONTOGENESIS IS IN EASTERN AND SOUTHEAST NEBRASKA. ANOTHER AREA OF
SHALLOW (AT OR BELOW 800MB) FRONTOGENESIS IS INDICATED IN CENTRAL
AND NORTH CENTRAL NEBRASKA. THE LATTER APPEARS TO BE ASSOCIATED WITH
RAIN-COOLED AIR FROM ANTECEDANT CONVECTION; AND, ITS RELIABILITY
WOULD DEPEND ON THE ACCURACY OF THE PRECIPITATION FORECAST. THE
POSITIONS OF THE FRONTOGENESIS COINCIDE WITH THE MOST FAVORABLE LOW
LEVEL MOISTURE AND THE HIGHEST POSITIVE 180AGL ENERGY. THE ONLY
GENERALIZATION I DARE TO MAKE ON FRIDAY'S FORECAST IS THAT THE WEST
AND SOUTHWEST HAS THE LOWEST PROBABILITY OF SIGNIFICANT
PRECIPITATION. I WILL ADJUST THE PROBABILITIES IN THE CURRENT
FORECAST TO REFLECT THAT. BY SATURDAY EVENING...THE FAVORABLE
MOISTURE AND PETTERSON FRONTOGENESIS IS FORECAST TO BE OUT OF THE
FORECAST AREA...BUT HIGH POSITIVE ENERGY STILL REACHES VALENTINE,
AINSWORTH, AND ORD. SO...LOW POPS WOULD STILL BE APPROPRIATE FOR
THE AREA EAST OF VTN-BBW.
.LBF...NONE.
SPRINGERNearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.